Pennsylvania, 2007

Heavy Snow in Pennsylvania, March 16 to 17, 2007

March 16 to 17, 2007 · NWS CTP · 33 events in 33 counties and zones

A late season snow storm brought 6 to 12 inches to most of central Pennsylvania.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A late season snow storm brought 6 to 12 inches to most of central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 16, 2:55 AM EST, 5 minutes earlier.

Area forecast discussion, Mar 16, 2:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 AM EDT FRI MAR 16 2007

.SHORT TERM /TODAY THROUGH SATURDAY/...

CLASSIC WINTER STORM SCENARIO SHAPING UP FOR CENTRAL PA...AS COLD
HIGH PRES NORTH OF NEW ENG INTERACTS WITH LO TRACKING UP EAST COAST.
RESULTING STRONG EASTERLY LL JET WILL SPREAD OVERRUNNING PRECIP
ACROSS CENTRAL PA LATER TDY. ALTHOUGH LATEST SFC OBS CURRENTLY
REPORTING RAIN ACROSS SOUTHERN PA...MODEL SOUNDINGS SUGGEST A RAPID
CHANGE TO SNOW BY LATE AM. CHANGEOVER MAY NOT OCCUR UNTIL AFTN OVR
PORTIONS OF YORK/LANCASTER COUNTIES. HOWEVER...HAVE DECIDED TO
EXPAND WINTER STORM WARNINGS INTO THIS AREA...AS DEEPENING COASTAL
LO LIKELY TO PRODUCE A PERIOD OF HVY SNOW LATE AFTN/EARLY EVENING.
00Z MODEL CROSS SECTIONS INDICATING A GOOD INSTABILITY SIGNATURE IN
THIS REGION...WITH LYR OF NEG EPV LOCATED JUST ABV LOW LVL
FRONTOGENESIS...SUGGESTING POSSIBILITY OF INTENSE BANDING LATE AFTN
OR EARLY EVENING.

LATEST ENSEMBLE CONSENSUS INDICATING STORM TOTAL QPF RANGING FROM
ARND 0.5 OVR NW MTNS...TO ARND 2 INCHES OVER LANCASTER CO. MODEL
DATA INDICATES SIG RIMING POTENTIAL IN 0 TO -10C LYR...WHICH
COMBINED WITH HIGH MARCH SUN ANGLE...WILL LIKELY RESULT IN
SNOW/WATER RATIOS SLIGHTLY LESS THAN 10:1.

SNOW SHOULD TAPER OFF BY MIDNIGHT AS DRY SLOT ARRIVES.
HOWEVER...OCCASIONAL LGT SNOW ASSOCIATED WITH UPPER LO APPEARS
LIKELY SATURDAY. SREF DATA SUPPORTS AN ADDITIONAL INCH OR SO OVR
MTNS. SUBSIDENCE EAST OF MTNS AND TEMPS NR OR ABOVE FREEZING SHOULD
PRECLUDE ACCUMS THERE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

BLUSTERY AND COLD CONDITIONS LIKELY TO LAST THRU SUNDAY. ENSEMBLE
850 TEMPS ARND -12C SUGGEST HIGHS MAINLY IN THE 30S. PLENTY OF
CLOUDS/FLURRIES APPEAR LIKELY DOWNWIND OF LAKES. A CLIPPER SYSTEM
COULD PRODUCE SCT -SHRASN MON/MON NITE. BUILDING RIDGE ALONG THE
EAST COAST WILL SUPPORT DRY AND WARMING CONDITIONS TUE THRU
THURSDAY.

&&

.AVIATION /07Z-06Z/...

PLENTY OF MID CLOUDS ACROSS CENTRAL PA EARLY THIS MORNING BUT MOST
REMAINING ABOVE 3KFT.  EXCEPTIONS INCLUDE MVFR CIGS IN HIGHER
ELEVATION SITE KJST AND IN EXTREME SE COUNTIES AT KTHV/KLNS WHERE
LIGHT RAIN CONTINUES.

WEATHER WILL DEGRADE TODAY THROUGH SAT.  SURFACE LOW WILL TRACK UP
THE EAST COAST AS TROUGH WITH STRONG UPPER DYNAMICS DIGS OVER THE
APPALACHIANS.  LIGHT SNOW WILL SPREAD NORTHWARD ACROSS CWA /MIXING
WITH LIGHT RAIN ALONG THE SOUTHERN PA BORDER/ AROUND SUNRISE AND
INCREASE IN INTENSITY AS THE DAY WEARS ON.  THIS WILL BRING
WIDESPREAD IFR CONDITIONS TO MUCH OF THE REGION WITH MVFR/OCNL IFR
IN THE NW AT KBFD FROM LATE MORNING INTO THE EVENING.  AS STORM
MOVES TO THE NE AWAY FROM PA...PRECIP SHIELD WILL GO WITH IT WITH
HEAVIER PRECIP TAPERING OFF FROM WEST TO EAST BETWEEN 00Z-06Z SAT.
BUT LOWER CLOUDS WILL LINGER WITH IFR/MVFR CONTINUING MUCH OF FRI
NIGHT BEFORE GRADUAL IMPROVEMENT DURING THE DAY SAT TO MVFR IN THE
NORTH/WEST WITH SCATTERED/NUMEROUS SNOW SHOWERS AND VFR IN THE
SOUTHEAST WITH JUST SCATTERED SNOW SHOWERS.

WINDS AT THE SURFACE WILL REMAIN NORTHEAST AROUND 10 KTS...WITH EAST
WINDS ALOFT INCREASING IN SPEED TODAY AND TURNING MORE NORTHEASTERLY
ALLOWING LLWS TO DEVELOP.  WINDS WILL THEN TURN TO THE NORTH TONIGHT
AND THEN NORTHWESTERLY ON SAT.  SURFACE GUSTINESS WILL INCREASE BY
LATE EVENING WITH SPEEDS INCREASING TO 10-15 KTS BEFORE INCREASING
FURTHER ON SAT TO 15-20 KTS AND GUSTY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 8 AM EDT
SATURDAY FOR PAZ004>006-010>012-017>019-024>028-033>035-037-
041-042-045-046-049>053-058.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 8 AM EDT
SATURDAY FOR PAZ036-056-057-059-063>066.

&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...RXR
Hazardous weather outlook, Mar 15, 6:31 PM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT THU MAR 15 2007

PAZ036-056-057-059-063>066-162345-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
731 PM EDT THU MAR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WILL SPREAD A MIX OF SNOW AND SLEET OVER THE REGION
FRIDAY AND LAST INTO FRIDAY NIGHT. SEVERAL INCHES OF SNOW AND
SLEET ARE POSSIBLE AND A WINTER STORM WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-162345-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
731 PM EDT THU MAR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WILL SNOW OVER THE REGION FRIDAY. THE SNOW WILL
CONTINUE INTO FRIDAY NIGHT. WINTER STORM WARNINGS ARE IN EFFECT FOR
SNOWFALL IN EXCESS OF 6 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 heavy snow. Local standard time, as filed.

Heavy Snow, Cambria

When
March 16, 3:00 AM EST to March 17, 3:00 AM EST
Where
Cambria forecast zone
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A late season winter storm brought 8 inches of heavy snow to Cambria County.

Heavy Snow, Somerset

When
March 16, 3:00 AM EST to March 17, 3:00 AM EST
Where
Somerset forecast zone
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 8 inches of heavy snow to Somerset county.

Heavy Snow, Franklin

When
March 16, 3:00 AM EST to March 17, 3:00 AM EST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 8 inches of heavy snow to Franklin County.

Heavy Snow, Huntingdon

When
March 16, 3:00 AM EST to March 17, 3:00 AM EST
Where
Huntingdon forecast zone
Reported by
Emergency Manager
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

A late season winter storm brought 7 to 8 inches of heavy snow to Huntingdon County.

Heavy Snow, Adams

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Adams forecast zone
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Adams County.

Heavy Snow, Northumberland

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Northumberland forecast zone
Reported by
Emergency Manager
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 12 inches of heavy snow to Northumberland county.

Heavy Snow, Perry

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Perry county.

Heavy Snow, Schuylkill

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Schuylkill forecast zone
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 12 inches of heavy snow to Schuylkill county.

Heavy Snow, Snyder

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Snyder forecast zone
Reported by
Emergency Manager
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Snyder county.

Heavy Snow, Clearfield

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Clearfield forecast zone
Reported by
Emergency Manager
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 8 inches of heavy snow to Clearfield County.

Heavy Snow, Columbia

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Columbia County.

Heavy Snow, Cumberland

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A late season winter storm brought 8 inches of heavy snow to Cumberland County.

Heavy Snow, Southern Centre

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Southern Centre forecast zone
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Southern Centre county.

Heavy Snow, Dauphin

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Dauphin forecast zone
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

A late season winter storm brought 7 to 10 inches of heavy snow to Dauphin County.

Heavy Snow, Juniata

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Juniata forecast zone
Reported by
Emergency Manager
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

A late season winter storm brought 8 inches of heavy snow to Juniata County.

Heavy Snow, Lancaster

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Lancaster forecast zone
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 9 inches of heavy snow to Lancaster County.

Heavy Snow, Lebanon

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Lebanon forecast zone
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 12 inches of heavy snow to Lebanon County.

Heavy Snow, Union

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Union county.

Heavy Snow, Mifflin

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Mifflin forecast zone
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 8 inches of heavy snow to Mifflin County.

Heavy Snow, Montour

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Montour forecast zone
Reported by
Emergency Manager
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

A late season winter storm brought 7 to 9 inches of heavy snow to Montour County.

Heavy Snow, Northern Centre

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
Northern Centre forecast zone
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A late season winter storm brought 10 to 11 inches of heavy snow to Northern Centre County.

Heavy Snow, York

When
March 16, 6:00 AM EST to March 17, 3:00 AM EST
Where
York forecast zone
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 10 inches of heavy snow to York county.

Heavy Snow, Northern Clinton

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Northern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Northern Clinton county.

Heavy Snow, Cameron

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Cameron forecast zone
Reported by
Emergency Manager
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

A late season winter storm brought 9 to 10 inches of heavy snow to Cameron County.

Heavy Snow, Northern Lycoming

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Northern Lycoming county.

Heavy Snow, Potter

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Potter forecast zone
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 12 inches of heavy snow to Potter county.

Heavy Snow, Southern Clinton

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Southern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Southern Clinton county.

Heavy Snow, Elk

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Elk forecast zone
Reported by
Emergency Manager
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

A late season winter storm brought 6 inches of heavy snow to Elk County.

Heavy Snow, Southern Lycoming

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Southern Lycoming county.

Heavy Snow, Sullivan

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Sullivan forecast zone
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A late season winter storm brought 10 to 12 inches of heavy snow to Sullivan county.

Heavy Snow, Tioga

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Tioga forecast zone
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A late season winter storm brought 8 to 10 inches of heavy snow to Tioga county.

Heavy Snow, McKean

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
McKean forecast zone
Reported by
Emergency Manager
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 12 inches of heavy snow to McKean County.

Heavy Snow, Warren

When
March 16, 8:00 AM EST to March 17, 3:00 AM EST
Where
Warren forecast zone
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

A late season winter storm brought 6 to 8 inches of heavy snow to Warren county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12363, 12379, 12389, 12391, 12358, 12369, 12370, 12373, 12375, 12376, 12378, 12380, 12381, 12384, 12392, 12394, 12396, 12397, 12399, 12401, 12403, 12404, 12362, 12366, 12368, 12372, 12385, 12386, 12388, 12393, 12395, 12398, 12400.